Helping people live better and healthier lives naturally!

Book an Appointment

Book an Appointment!

(604) 541-8811

BriefCase: Pancreatitis And Cholesterol Medication

A few weeks ago, a lovely patient of mine asked me if I could help her father who was dealing with acute pancreatitis. As soon as she said it, I winced because it is supposed to be exquisitely painful and internal organ pain is the kind of pain that is difficult to escape. There is no good way to find relief. Still, I told her to tell her father to come in and see what we could do for him.

When I first met him in my office, he was very weak and clearly in discomfort. Now, acute pancreatitis is not something that I come across much in practice. So, the only risk factor that immediately came to mind was heavy alcohol consumption. While he previously enjoyed the occasional drink, by the time I met him he had given up alcohol completely for several weeks. There were no other obvious risk factors from the remainder of our interview.

That is until I asked him about medications…

Turns out that this patient has a family history of high cholesterol (but incidentally no family history of cardiovascular disease – could it be that the two are not as closely linked as some may think?!!). He has been taking Fenofibrate to lower his cholesterol. When I asked how long he had been on the medication, his answer left me dumbfounded.

“Oh, a long time. Maybe twenty-five years or so?”

TWENTY-FIVE YEARS?!! Has your dose changed?

“Nope.”

Well, a quick Google search shows that there is an association between Fenofibrate (and other lipid-lowering medications) and pancreatitis. Luckily, the patient was scheduled to have a visit with his specialist and so I instructed him to talk to the specialist about a possible link between the medication and the pancreatitis.

Unfortunately, the specialist was not very helpful and was mostly concerned with imaging of the pancreas. When asked about whether the Fenofibrate should be discontinued, the specialist said “no” because if there was a causal link that symptoms would have occurred a lot sooner.

Now, no one can know with absolute certainty what caused the pancreatitis. However, all drugs have side-effects and the more drug in your system, the greater the risk of side-effects. In this case, there are no other obvious risk factors for pancreatitis so the Fenofibrate should be considered the most likely cause. In my opinion, it should at least be ruled out by reducing the dosage or changing the medication completely.

This entry was posted in Uncategorized and tagged , , , . Bookmark the permalink. Comments are closed, but you can leave a trackback: Trackback URL.
  • Clinic Locations

    South Surrey
    SCIMEDICA Health Group
    #212 - 2630 Croydon Drive
    Surrey, BC V3Z 6T3
    Phone: (604) 541-8811
    Fax: (888) 852-1425

    Burnaby
    Perfomax Health Group
    6170 Kingsway
    Burnaby, BC V5J 1H5
    Phone: (604) 433-0100
    Fax: (604) 433-0011

    Email: info@drvictorchan.com

  • Join Our Monthly News Letter Today and Get our Latest News, Free Gifts and Special Offers.

    Join Our

    Monthly

    News Letter

  • Follow Us Here

    Visit Us On FacebookVisit Us On YoutubeVisit Us On LinkedinVisit Us On TwitterVisit Us On GooglePlusCheck Our Feed